Post-Adderall Crash

Tagged: , ,

Viewing 5 reply threads
  • Author
    Posts
    • #76642
      Ellings4
      Participant

      Hi,

      I’m new to trying Adderall and am having a hard time with the time when it is wearing off.

      I’ve been having a really hard time sleeping when I take it, so I’ve been mostly only been trying the short-acting kind in the morning… At first, as it starts to wear off in the early afternoon, I get a mild headache and my eyes and focus get a bit funny. Then a bit later about when I come home from work I get exhausted and a bit overwhelmed. Despite being exhausted in the evenings after I take it, I’ve had a lot of trouble getting to sleep.

      The internet seems to suggest that there is the “crash” when it is wearing off (that I’m having issues with), and also the potential for withdrawal if your body is used to it on a regular basis (e.g. depression and other symptoms I haven’t been experiencing with these trials). Surprisingly, I haven’t found much discussion of these symptoms and what can be done about them. The people I know who have been taking Adderall for a long time don’t seem to have (or remember) these issues. When I google it, I get a lot of suggestions from people discussing taking it illegally (presumably at much higher doses?) but their suggestions for the crash tend to involve other illegal drugs. Am I googling the wrong words?

      I’d like to hear if others have had these types of symptoms, if this is normal, and if anyone has figured out how to deal with these types of “crash” symptoms.

      I’d also love to get an understanding of what your brain/body is going through as it wears off (i.e. the nerdy science stuff).

      Thanks!

      • This topic was modified 2 years, 9 months ago by Ellings4.
      • This topic was modified 2 years, 9 months ago by Penny Williams.
    • #76724
      Penny Williams
      Keymaster

      The “crash” you describe is often referred to as rebound. It’s discussed much more often in relation to children, but it can happen to anyone taking these medications.

      Rebounding on Meds

      There are a few ways to address this issue:
      1. Overlapping doses very slightly when taking short-acting formulations so it doesn’t wear off entirely during the day.
      2. Taking a long-acting formula (if that affects sleep, there are ways to combat that, including melatonin, taking it earlier in the day, etc. Ask your doctor about this).
      3. Changing medication: There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. It may be that you’d do better on a methylphenidate, or even just a different amphetamine. There are many ADHD medications on the market to try, and they are not all the same (they’re all different).

      Free Guide: What You Need to Know to About ADHD Medications

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

    • #76731
      Ellings4
      Participant

      Thanks, Penny!

      Is there a way to post general topics? – I wondered if I should post this in the kids section instead of adults.

      I’ve had worse luck with methylphenidates so I’m hoping to figure this rebound part out for amphetamines.

      It seems like there are two stages before it wears off: 1) working well, then 2) rebound (headaches, eyes weird, exhausted but still mentally revved up, etc), and after that, it seems to actually be out of my system but I was still having trouble falling asleep. On the short-acting amphetamines, it’s about 5 hours that it works and 5 more of the rebound symptoms.

      Researching and experimenting since when I initially posted this, I’ve learned one thing:
      I wasn’t able to fall asleep till sometimes 3 or 4am. But it seems like if I took the short-acting one at 8am, at 3 am it can’t be because it is still in my system. Instead, I’m starting to think that it is because I’m too tired to get to sleep on time. I generally have trouble falling asleep if I stay up too late and am too tired. The rebound symptoms make it hard to do the things I have to do before going to bed. Even brushing my teeth feels like an insurmountable challenge to getting to bed – so I was staying up later. So I’ve been trying to make sure I get to bed earlier those nights and it’s been helping with not being able to fall asleep.

      I’d still love any advice on how to reduce the other rebound symptoms though!

      Thanks!!

      • #76742
        Penny Williams
        Keymaster

        Nope. I think you posted in the right place. 🙂

    • #76993
      MYFIGHT
      Participant

      I’m in my second week of taking Adderall, 10mg. I understand what you are saying about the ‘crash’. I started taking it with breakfast at 0630. Felt pretty good, got more than expected done at work, then in the afternoon, around 2pm, felt like a zombie. It’s been hard to focus (vision), and felt very lethargic. When I get home at night, I have the slight headache and want to melt into the couch. Last night it took me two hours of tossing and turning to finally go to sleep. Usually, I’m asleep as soon as my head hits the bed.

      I go back to the doc on Monday and will discuss my symptoms with her. I’ve only tried Strattera in the past and that was a huge bust for side effects with no help for ADD. I will ask about the methylphenidate option and see what she says.

      Just wanted you to know, your symptoms are not in your head and yes…they are real and I have them too.

      Keep me posted on what you learn.

    • #77303
      Zoek
      Participant

      As someone whose been taking adderall for seven years, I want to share that even I still will regularly have that “crash” period when it wears off. I have noticed it being the strongest immediately following dosage increases and then over the course of a few months I start to notice it happening less and less. I also didn’t start to really experience such strong “crashes” until my adderall dose was a bit higher.

      My “crashes” don’t involve headaches luckily, but I can relate to the zombie feeling MYFIGHT mentioned where I just get hit with a wave of insane tiredness to the point where all I want to do is lay down, and if I am laying down, it is very likely that I will fall asleep. For a while, this was something I could count on happening every day. I am glad to say that the rebounds seem to be less severe now that my body has had a chance to get more used to it, so more often than not I don’t even notice it happening.

      • #98912
        mattsta99
        Participant

        I’ve been taking Adderall 20mg XR (generic) for like four days now. I noticed yesterday that I felt like a sense of hopelessness in the evening, and then today in the evening my chest became a little more tense and it’s like I haven’t been able to focus on anything. I love music more than many many things and yet I went on a walk and couldn’t even soak music in. Is this normal when starting out?

    • #107811
      billyjay
      Participant

      I’ve been taking adderall xr for years now. (Prescribed by my doctor/therapist). XR last a full 24 hrs in your system. Therefore I have the same exact problems you have. With the exception of occasional depression or anxiety during the comedown. One way I’ve coped with the sleeping problem is marijuana. If you dont have access to marijuana or CBD, I suggest exercise. This will dramatically increase how fast it goes through your system, also making you tired. If these dont work maybe try a sleeping aid. I’ve had to try everything. Some days are different. You may have to explain your situation with your physician, they may give you a muscle relaxer or better sleeping aid. I apologize if this wasnt very helpful. After taking Adderall for years I’ve noticed other than medication or exercise there isn’t much else. If none of these help maybe stop taking them, you dont want to develop insomnia.

      • #125714
        Tinkerbell1914
        Participant

        Adderall XR doesn’t last for 24 hours. It depends on the individual and how fast they metabolize the medication. On average it ranges between 6-12 hours.

      • #126138
        mariposa
        Participant

        I really thought that adderall interact with CBD.

Viewing 5 reply threads

You must be logged in to reply to this topic.